Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Denver/Boulder, CO

July 20, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2022, 3:21 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 3:21 PM MDT (21:21 UTC)
Expired
Jul 20, 2022, 6:02 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 120 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS55 KBOU 202121
FFWBOU
COC049-210030-
/O.NEW.KBOU.FF.W.0023.220720T2121Z-220721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
321 PM MDT Wed Jul 20 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  South Central Grand County in north central Colorado...

* Until 630 PM MDT.

* At 321 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Williams Fork Burn Area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  areas in and near the Williams Fork Burn Area

This includes the following streams and drainages...
  West Fork Clear Creek, Bobtail Creek, South Fork Williams Fork, 
  Keyser Creek, Boham Creek, Range Creek, Middle Fork Williams Fork, 
  Darling Creek, Kinney Creek, Williams Fork, Ute Creek and Saint 
  Louis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the Williams Fork burn area. Rock slides or debris 
flows can also be expected across rural roads. Flooding is possible 
downstream of the burn area along the Williams Fork.

&&

LAT...LON 3976 10588 3975 10603 3988 10609 3990 10599
      3986 10592 3978 10589 3977 10589

FLASH FLOOD...RADAR INDICATED

$$

Meier
1 follow-up statement
619 
WGUS75 KBOU 210002
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
602 PM MDT Wed Jul 20 2022

COC049-210012-
/O.CAN.KBOU.FF.W.0023.000000T0000Z-220721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
602 PM MDT Wed Jul 20 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3976 10588 3975 10603 3988 10609 3990 10599
      3986 10592 3978 10589 3977 10589

$$

Meier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:55 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 20, 2:55 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
255 PM MDT Wed Jul 20 2022

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM MDT Wed Jul 20 2022

Thursday, the upper level ridge shifts eastward resulting in height
rises and temperatures warming slightly aloft. Highs will be a few
degrees warmer than Wednesday with highs in the mid to upper 90s for
the lower elevations, 70s/80s for the foothills, and 60s/70s for the
mountains. A slightly drier airmass will be in place with
precipitable water values around 0.8" for the plains and 0.5-0.7"
over the higher terrain. Instability will be limited and confined to
the high country and the far eastern plains with MLCAPE values 200-
600 J/kg. There will be a chance for lower coverage showers and
thunderstorms with the best chances over the high country and east
plains. Gusty winds up 40 mph are possible with some storms. Model
soundings show well-mixed, inverted-V profiles in the afternoon with
dry air at the surface. Min relative humidity values drop into the
low to upper teens over the plains. Although winds will stay fairly
light, there is a chance for spotty elevated to near-critical fire
weather conditions for a short duration over the north central
plains in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM MDT Wed Jul 20 2022

The upper ridge axis is expected to push eastward into the western
CWA on Friday. By Saturday, it is centered over southwestern
Colorado, but it flattens out a bit. There is benign synoptic
scale energy progged over the CWA Thursday night through Saturday
night.

Looking at moisture availability, the precipitable water fields show
it to be fairly dry over the CWA Thursday night. By Friday, there
is some moisture increase for the mountains. Later Saturday and
Saturday night, values range from 0.80 inch for the western CWA to
1.25 inches over the east. For pops Thursday night, it looks
pretty dry across the CWA. Will go with "scattered" pops in the
afternoon over the mountains south of I-70 on Friday, dry and hot
elsewhere. With the moisture increase expected, will go with higher
pops for all the CWA Saturday afternoon and evening.

Thickness grids and 700 mb temperatures show Friday to be pretty hot.
We may need a Heat Advisory for some of the plains that afternoon,
Saturday is pretty hot too, at least into the early afternoon. There
looks to be a cold front push down across the plains through the
afternoon. Also, the increased moisture will likely keep Saturday's
readings a tad cooler than Friday's.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1204 PM MDT Wed Jul 20 2022

Winds become light northeasterly in the afternoon at 5-9 kts.
Expect scattered showers and thunderstorms this afternoon into the
early evening hours likely in the 20-02z timeframe. Gusty and
variable winds may accompany any passing or nearby showers. Winds
return to light drainage this evening. Light wind patterns
expected Thursday with light WSW winds in the morning becoming
easterly in the afternoon. There is a low chance for an isolated
shower or storm in the afternoon.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Wed Jul 20 2022

Spotty elevated to near-critical fire weather conditions are
possible over the plains Thursday afternoon. Min relative humidity
values drop into the 13 to 20 percent range with the lower values
situated over the plains. Winds stay fairly light with HREF
ensemble means showing a better chance of winds below 25 mph in
the afternoon. There may be spotty areas of elevated to near-
critical in breezier areas of the plains such as northern Weld
County.

&&

.HYDROLOGY...
Issued at 255 PM MDT Wed Jul 20 2022

Lower precipitable water amounts will limit the threat for flash
flooding over the burn areas on Thursday. There is a chance for
showers and thunderstorms in the afternoon; however, coverage is
expected to be low.

There is a threat of burn area flash flooding during the late day
periods in the mountains Saturday through Monday due to the
expected increase in moisture during that time frame.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Mensch
LONG TERM......RJK
AVIATION.......Mensch
FIRE WEATHER...Mensch/RJK
HYDROLOGY......Mensch/RJK
Hazardous weather outlook, Jul 20, 11:08 AM MDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Jul 20 2022

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Jul 20 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains around the noon hour before spreading over portions of
the plains and Palmer Divide this afternoon. The storms will be
more numerous along and south of the Interstate 70 corridor, with
lesser chances further north and east across the far northeast plains.
The main impact again will be gusty winds up to 45 mph and brief
heavy rain with the stronger storms. There will be a limited
threat for flashing flooding over the burn areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday looks a bit drier than today and there will be elevated
fire weather conditions across the northern and eastern plains
late in the day.

There will be elevated fire weather conditions for the plains on
Friday and scattered late day showers and thunderstorms in the
mountains. It will be hot, especially  over the plains on Friday,
where the heat risk will be elevated.

For the weekend and into next week, more moisture is expected
over the area with cooler temperatures a better chance of showers
and thunderstorms each day. There is the potential of alpine burn
area flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:32 PM MDTAreal Flood AdvisoryBOULarimer118 min
Jul 20, 4:36 PM MDTSpecial Weather StatementBOUBroomfield24 min
Jul 20, 4:40 PM MDTAreal Flood AdvisoryBOUJefferson82 min
Jul 20, 5:03 PM MDTSpecial Weather StatementBOUJefferson27 min
Jul 20, 5:22 PM MDTSpecial Weather StatementBOUDenver23 min
Jul 20, 5:39 PM MDTSpecial Weather StatementBOUDenver36 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.